Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

May 2, 2016Floyd County, Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 3:03 PM EDT for Floyd County, Montgomery County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 3:03 PM EDT (19:03 UTC)
Expired
May 2, 2016, 3:45 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Floyd County, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:22 PM EDTHAIL 13 E Indian Valley, VAPUBLIC REPORTS HAIL UP TO THE SIZE OF A QUARTER NEAR THE CITY OF WILLIS IN FLOYD COUNTY, VIRGINIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS51 KRNK 021903
SVRRNK
VAC063-121-021945-
/O.NEW.KRNK.SV.W.0036.160502T1903Z-160502T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FLOYD COUNTY IN VIRGINIA...
  SOUTH CENTRAL MONTGOMERY COUNTY IN VIRGINIA...

* UNTIL 345 PM EDT

* AT 303 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INDIAN
  VALLEY...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  INDIAN VALLEY...
  PILOT...
  WILLIS...
  AND COPPER VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3693 8064 3694 8061 3694 8060 3696 8058
      3696 8057 3697 8056 3697 8055 3698 8055
      3706 8037 3687 8027 3684 8057
TIME...MOT...LOC 1903Z 254DEG 19KT 3690 8058 

HAIL...1.25IN
WIND...60MPH
 
$$

PH
2 follow-up statements
008 
WWUS51 KRNK 021920
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON MAY 2 2016

VAC063-121-021945-
/O.CON.KRNK.SV.W.0036.000000T0000Z-160502T1945Z/
FLOYD VA-MONTGOMERY VA-
320 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL FLOYD AND SOUTH CENTRAL MONTGOMERY COUNTIES...

AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALUM RIDGE...
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PILOT...
COPPER VALLEY...
AND ALUM RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3696 8057 3697 8056 3697 8055 3698 8055
      3706 8037 3687 8027 3687 8051
TIME...MOT...LOC 1919Z 254DEG 19KT 3692 8048 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
147 
WWUS51 KRNK 021942
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON MAY 2 2016

VAC063-121-021951-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-160502T1945Z/
FLOYD VA-MONTGOMERY VA-
342 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL FLOYD AND SOUTH CENTRAL MONTGOMERY COUNTIES WILL EXPIRE AT
345 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3696 8057 3697 8056 3697 8055 3698 8055
      3706 8037 3687 8027 3687 8051
TIME...MOT...LOC 1940Z 254DEG 19KT 3692 8048 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 3 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 2 2016

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY EAST TONIGHT AND THROUGH THE
CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP
ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID-
ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH
FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM
THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND
UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS 300 PM EDT MONDAY...

SEVERE THUNDERSTORM WATCH 138 REMAINS IN EFFECT UNTIL 10 PM
TONIGHT. FLASH FLOOD WATCH IN EFFECT FOR GREENBRIER COUNTY INTO
TUESDAY MORNING.

18Z RNK SOUNDINGS AVAILABLE FOR VIEWING.

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO TONIGHT OVER THE SRN APPALACHIANS. SOME OF THE
STORMS WILL BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THERE IS A FLASH
FLOOD POTENTIAL WITH HEAVY RAINS AND ANY TRAINING OF STORMS.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT INTO TUESDAY.
A SERIES OF UPPER LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE
SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT
BROAD UPPER LOW IN THE SOUTHWEST U.S.. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT.
THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...WITH 1000-2000
J/KG MLCAPE AND MODEST /6.5-7 C/KM MID LEVEL LAPSE RATES. 500MB
TEMPERATURES ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE
FREEZING LEVEL IS RELATIVELY LOW. DCAPE VALUES ARE QUITE HIGH
NEAR 1000 EAST OF THE MOUNTAINS THIS AFTERNOON...INCREASING
THE WIND THREAT.

SHAPED THE POPS THIS AFTERNOON INTO TONIGHT TOWARDS A BLEND OF
NAM AND HRRR. SHOWERS/THUNDERSTORMS WILL SPREAD NORTHEAST THIS
AFTERNOON INTO TONIGHT...THEN SPREAD SLOWLY EAST OVERNIGHT.
INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE
NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. LOW TEMPERATURES WILL
RANGE FROM THE LOWER 50S IN THE WEST TO THE LOWER 60S IN THE EAST.
CONVECTION WILL MOVE EAST TUESDAY AND TAPER OFF TUESDAY AFTERNOON
INTO TUESDAY EVENING. HIGH TEMPERATURES TUESDAY WILL RANGE FROM
THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE MID 70S IN THE
PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN
CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES.
THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK.  FRONTAL LIFT WILL PROVIDE A GOOD CHANCE OF
SHOWERS WEDNESDAY EVENING. PRIOR TO THE ARRIVAL OF THE FRONT LATE
WENDESDAY...TEMPERATURES FAVOR EARLY MAY NORMALS.

AFTER THE FRONTAL PASSAGE WEDNESDAY EVENING TEMPERATURES WILL TAKE A
SIGNIFICANT TUMBLE AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH
FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC
REGION.  85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE
FORECAST AREA BY THURSDAY NIGHT...SUPPRESSING TEMPERATURES AT LEAST
10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER LOW PASSES
OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A
DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 230 PM EDT MONDAY...

CUTOFF WILL BE OVER THE AREA FRIDAY...THEN BEGIN TO WEAKEN AND DRIFT
EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE
PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY.  THE WEEKEND WILL BE
OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE
THE COOLER OF THE TWO DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO
NORMAL WITH RESPECT TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR
SUNDAY AND MONDAY.

CLOUDS AND SHOWERS WILL BE FOUND REGIONWIDE FRIDAY COURTESY OF THE
UPPER LOW. HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY
WITH TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING
SUBSIDENCE IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY
CONDITIONS...ALTHOUGH CAN'T RULE OUT A POP-UP SHOWER IN THE
MOUNTAINS.  SINCE POPS LESS THAN 20 PERCENT...REMOVED SHOWER THREAT
FOR ALL BUT THE WV HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL
ENCROACHMENT MONDAY, SO MAINTAINED CHANCE THREAT MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO
TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT
COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN
PLAINS UPPER LOW.

SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO
SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH
SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON
IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA.
MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY
MORNING.

VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS
AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST
THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH
AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W
AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF
THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION.

THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF
LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY.
THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS
TUESDAY.

MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE
TAF VALID PERIOD.

MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS
WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER
LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND
SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING
CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE
LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508.

&&

SYNOPSIS...KK/RAB
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RAB
Hazardous weather outlook, May 2, 5:54 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 AM EDT MON MAY 2 2016

NCZ001>006-018>020-VAZ007-009>013-015>020-032-033-043-058-059-
WVZ042>044-031100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-
554 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-022>024-034-035-044>047-031100-
MONTGOMERY-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
554 AM EDT MON MAY 2 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ507-508-031100-
EASTERN GREENBRIER-WESTERN GREENBRIER-
554 AM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...SOME OF WHICH COULD BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THROUGH THE PERIOD IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 2, 2:37 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT MON MAY 2 2016

VAZ007-WVZ042-021900-
TAZEWELL-MERCER-
237 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND SOUTHWESTERN MERCER COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR TIPTOP...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND BOISSEVAIN.

LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8139 3732 8137 3734 8136
      3737 8124 3724 8122 3723 8124 3722 8125
      3722 8152
TIME...MOT...LOC 1837Z 260DEG 25KT 3726 8147

DS
Special weather statement, May 2, 2:42 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT MON MAY 2 2016

VAZ033-034-021915-
BEDFORD-FRANKLIN-
242 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FRANKLIN AND SOUTH CENTRAL BEDFORD COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
MONETA...
PENHOOK...
NORTH SHORE...
AND WESTLAKE CORNER.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3705 7991 3720 7961 3704 7952 3705 7954
      3705 7955 3704 7955 3704 7956 3703 7956
      3704 7959 3700 7961 3698 7987
TIME...MOT...LOC 1841Z 256DEG 24KT 3702 7983

DS
Special weather statement, May 2, 2:49 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT MON MAY 2 2016

NCZ018-021915-
WATAUGA-
249 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WATAUGA COUNTY...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS OVER BANNER ELK...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
FOSCOE...
AND SUGAR GROVE...

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3634 8177 3634 8173 3633 8171 3623 8158
      3612 8181 3616 8183 3619 8186 3619 8188
      3621 8190
TIME...MOT...LOC 1847Z 227DEG 25KT 3616 8188

DS
Special weather statement, May 2, 2:51 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT MON MAY 2 2016

VAZ013-014-016-017-021930-
MONTGOMERY-FLOYD-CARROLL-PULASKI-
251 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD...SOUTHWESTERN MONTGOMERY
AND NORTH CENTRAL CARROLL COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALLISONIA...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
INDIAN VALLEY...
GRAYSONTOWN...
COPPER VALLEY...
AND ALUM RIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3687 8076 3688 8074 3690 8076 3706 8057
      3695 8028 3683 8070
TIME...MOT...LOC 1850Z 242DEG 21KT 3689 8068

PH
Special weather statement, May 2, 3:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 2 2016

NCZ001-002-019-021930-
WILKES-ASHE-ALLEGHANY-
300 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL WILKES...WESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLENDALE SPRINGS...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
LAUREL SPRINGS...
GLENDALE SPRINGS...
DOUGHTON PARK...
AND TWIN OAKS.

LAT...LON 3631 8136 3639 8140 3654 8117 3642 8104
TIME...MOT...LOC 1900Z 241DEG 22KT 3637 8133

DS
Local storm report, May 2, 3:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 NW BLUEFIELD          37.28N 81.34W
05/02/2016  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS THREE QUARTER INCH HAIL.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:28 PM EDTSpecial Weather StatementRNKRockbridge32 min
May 1, 8:32 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
May 1, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington33 min
May 1, 9:13 PM EDTSpecial Weather StatementRNKTazewell32 min
May 1, 9:16 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington29 min
May 1, 9:24 PM EDTAreal Flood AdvisoryRNKCity of Covington3 hr
May 1, 9:44 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 1, 9:45 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell30 min
May 1, 10:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 1, 10:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg54 min
May 1, 10:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford28 min
May 1, 11:13 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
May 1, 11:41 PM EDTSpecial Weather StatementRNKFranklin34 min
May 2, 5:52 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more4 hr
May 2, 1:45 PM EDTSpecial Weather StatementRNKTazewell45 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKPittsylvania52 min
May 2, 2:28 PM EDTSpecial Weather StatementRNKFloyd32 min
May 2, 2:35 PM EDTSpecial Weather StatementRNKGrayson25 min
May 2, 2:37 PM EDTSpecial Weather StatementRNKTazewell23 min
May 2, 2:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania50 min
May 2, 2:42 PM EDTSpecial Weather StatementRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax42 min
May 2, 2:51 PM EDTSpecial Weather StatementRNKFloyd39 min
May 2, 2:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
May 2, 3:36 PM EDTSpecial Weather StatementRNKPulaski24 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningRNKGiles29 min
May 2, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
May 2, 4:13 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 2, 4:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig66 min
May 2, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania64 min
May 2, 5:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista42 min
May 2, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
May 2, 5:47 PM EDTSpecial Weather StatementRNKBland, Giles28 min
May 2, 5:49 PM EDTSpecial Weather StatementRNKWythe26 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville64 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista35 min
May 2, 6:20 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington25 min
May 2, 6:22 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford53 min
May 2, 6:32 PM EDTSpecial Weather StatementRNKPatrick58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
May 2, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth28 min
May 2, 6:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 2, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania43 min
May 2, 7:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
May 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Roanoke57 min
May 2, 7:33 PM EDTSpecial Weather StatementRNKBuckingham42 min
May 2, 7:39 PM EDTSpecial Weather StatementRNKAmherst36 min
May 2, 7:45 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, City of Lynchburg60 min
May 2, 7:52 PM EDTSpecial Weather StatementRNKFranklin53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.